Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Comparing Heegaard splittings
-the bounded case


Authors: Hyam Rubinstein and Martin Scharlemann
Journal: Trans. Amer. Math. Soc. 350 (1998), 689-715
MSC (1991): Primary 57N10; Secondary 57M50
DOI: https://doi.org/10.1090/S0002-9947-98-01824-8
MathSciNet review: 1401528
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In a recent paper we used Cerf theory to compare strongly irreducible Heegaard splittings of the same closed irreducible orientable 3-manifold. This captures all irreducible splittings of non-Haken 3-manifolds. One application is a solution to the stabilization problem for such splittings: If $p \leq q$ are the genera of two splittings, then there is a common stabilization of genus $5p + 8q - 9$. Here we show how to obtain similar results even when the 3-manifold has boundary.


References [Enhancements On Off] (What's this?)

  • [CG] A. Casson and C. McA. Gordon, Reducing Heegaard splittings, Topology and its Applications, 27 (1987), 275-283. MR 89c:57020
  • [C] J. Cerf, Sur les difféomorphismes de la sphère de dimension trois ($\Gamma _{4}=0$), Lecture Notes in Math., 53 Springer-Verlag, Berlin and New York, 1968. MR 37:4824
  • [F] C. Frohman, Minimal surfaces and Heegaard splittings of the three-torus, Pac. Jour. Math., 124 (1986), 119-130. MR 87j:57011
  • [Ha] W. Haken, Some results on surfaces in 3-manifolds, Studies in Modern Topology, Math. Assoc. Am., Prentice Hall, 1968, 34-98. MR 36:7118
  • [Jo] K. Johannson, Topology and Combinatorics of 3-Manifolds, Lecture Notes in Math, 1599 Springer-Verlag, Berlin and New York, 1995. CMP 97:09
  • [RS1] H. Rubinstein and M. Scharlemann, Comparing Heegaard splittings of non-Haken 3-manifolds, Topology 35 (1996), 1005-1026. CMP 96:17
  • [RS2] H. Rubinstein and M. Scharlemann, Transverse Heegaard splittings, Michigan Math. J. 49 (1997), 69-83. CMP 97:10
  • [Sch] J. Schultens, The stabilization problem for Heegaard splittings of Seifert fibered spaces, Topology and its Applications 73(1996), 133-139. CMP 97:03
  • [ST1] M. Scharlemann and A. Thompson, Heegaard splittings of (surface)$\,\times I$ are standard, Math. Ann., 295 (1993), 549-564. MR 94b:57020
  • [ST2] M. Scharlemann and A. Thompson, Thin position for 3-manifolds, AMS Contemporary Math. 164 (1994) 231-238. MR 95e:57032
  • [W] F. Waldhausen, Heegaard-Zerlegungen der 3-Sphäre, Topology, 7 (1968), 195-203. MR 37:3576

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57N10, 57M50

Retrieve articles in all journals with MSC (1991): 57N10, 57M50


Additional Information

Hyam Rubinstein
Affiliation: Department of Mathematics, University of Melbourne, Parkville, Vic 3052, Australia
Email: rubin@mundoe.mu.oz.au

Martin Scharlemann
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106
Email: mgscharl@math.ucsb.edu

DOI: https://doi.org/10.1090/S0002-9947-98-01824-8
Received by editor(s): December 21, 1995
Received by editor(s) in revised form: May 8, 1996
Additional Notes: Each author was partially supported by a grant from the Australian Research Council
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society